End of FLAIR. No more Ibrutinib. Great improvement!

I have been on FLAIR trail since November 2015, finished Rituximab end of March. Suffered side effect from Ibrutinib of severe muscle and joint pains. Despite reducing the dosage to the minimum these continued. So debilitating that eventually it was decided to stop the Ibrutinib completely. After bone marrow biopsy and scan it appears that the CLL has been greatly reduced, down to 5-10% in bone marrow compared to 90-99% at beginning of treatment. WBC down to 61 compared to over 300 at height. I am delighted, feeling much better, back to work now. (Not absolutely better, still like naps, taking it gently..but hey.)

Back on watch and wait, and offered possibility of another trial, Galactic, within next 2 years. This treats with Obinutuzumab, monoclonal antibody targetting CLL cells, suitable for patients who have responded to treatment but would not usually have further treatment until the CLL returns. Basically can we hold it off longer?

Side effects of this are not inconsiderable but there is time to decide. As good an outcome as I could wish.

Very big thank-yous to all who have responded to my past queries and anguish, and courage to all.

10 Replies

  • Here's wishing you good luck on this stage of your journey.

    I was offered Galactic trial also but, of course, you could either end with nowt or on the drugs you mention. After checking the possibility of side effects which I appear to be susceptible to I decided against the trial. However, we are all different and you have two years to decide.

    Hope you continue to feel much better !

    Best wishes


  • Thanks!

  • Hi Romarin

    Good news that you are feeling better. At least a decision has been made now. And of course you now have time to get on with life and decide if you wish to do the Galactic trial should it be needed.

    Best wishes are sent.


  • Glad you're feeling better. Enjoy that feeling, you have time to decide on the next step.


  • Thank you for your participation in the clinical trial. I say this all the time, but it is brave patients like you who are paving the way toward a brighter future for all of us. My gratitude is endless. I am sorry you couldn't continue on with the ibrutinib, but thrilled to hear that you have seen great results and most importantly are feeling better. Welcome back to the world of watch and wait. Hopefully by the time treatment is needed again (or if treatment is needed again), there will be newer and better treatments available.

    With warm regards,


  • The list of possible side effects from obinutuzumab (GA 101, Gazyva) can be very off-putting, but so can the list of side effects for aspirin, which actually doesn't agree with me. I had no issues with Gazyva and know others who would report the same or that they had a slight reaction the first day and then did very well. That isn't to say reactions don't happen, but don't let the listed side effects scare you away from a potentially very good treatment.

    I wonder if anyone has looked at the incidence of reactions for those who have previously gotten rituxan to see if people who reacted to rituxan also react to obinutuzumab or visa versa. I had no reaction issues years ago when I got rituxan.

  • Glad to hear you're bmb and bloods are down, hopefully when you next need treatment the meds won't have such severe side effects, all the best for the future, Terry

  • Thanks Terry. Keep us informed on your own progress too!

  • Sorry to learn of the nasty side effects you suffered but glad your bloods and bone marrow have improved. May you enjoy a good period of watch and wait!


  • Yes- it will be interesting to see how long it lasts....

You may also like...